Kansas, 2011

Hail and Damaging Winds in Kansas, June 18, 2011

June 18, 2011 · NWS DDC · 18 events in 8 counties and zones

Low level upslope on the poleward side of a front along with an approaching upper level system helped produce thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Low level upslope on the poleward side of a front along with an approaching upper level system helped produce thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 2:40 PM CST, 9 hours 44 minutes earlier.

Area forecast discussion, Jun 17, 2:40 PM CST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT FRI JUN 17 2011

.SYNOPSIS...
CURRENTLY...SKIES ARE PARTLY CLOUDY AND THE KDDC RADAR DEPICTS NO
PRECIPITATION ECHOES. A WEAK AREA OF LOW PRESSURE IS FOUND ACROSS
NORTHWESTERN OKLAHOMA WITH A WARM FRONT EXTENDING EASTWARD TOWARDS
ARKANSAS AND A COLD FRONT EXTENDING SOUTHEAST INTO THE TEXAS
PANHANDLE. ANOTHER WEAK COLD FRONT EXTENDS THROUGH NORTHWESTERN
KANSAS INTO CENTRAL COLORADO. A FEW THUNDERSTORMS HAVE DEVELOPED
ALONG THIS BOUNDARY NEAR DENVER. WINDS ACROSS OUR CWA ARE GENERALLY
FROM THE NORTH ACROSS THE WESTERN TWO THIRDS OF THE CWA WITH WINDS
FROM THE EAST TO SOUTHEAST ACROSS THE EASTERN THIRD OF THE CWA.
TEMPERATURES RANGE FROM THE MID 80S ACROSS NORTHERN PORTIONS OF THE
CWA TO NEAR 100 ACROSS SOUTHEASTERN PORTIONS OF THE CWA. THE WEATHER
PATTERN ALOFT DEPICTS A RIDGE OF HIGH PRESSURE ACROSS THE
MISSISSIPPI VALLEY AND A BROAD TROUGH OF LOW PRESSURE ACROSS THE
NORTHERN ROCKIES AND INTERMOUNTAIN WEST. TWO BRANCHES OF THE JET ARE
OBSERVED WITH ONE EXTENDING THROUGH SOUTHERN ARIZONA...NEW
MEXICO...THE TEXAS PANHANDLE...AND FINALLY INTO WESTERN OKLAHOMA.
THE OTHER BRANCH OF THE JET SWINGS AROUND THE UPPER LEVEL LOW FROM
THE PACIFIC NORTHWEST...THROUGH THE CENTRAL ROCKIES...THEN UP
THROUGH THE NORTHERN PLAINS.

&&

.DISCUSSION...

DAYS 1-2...
THIS AFTERNOON INTO TONIGHT...
AS MENTIONED ABOVE...THUNDERSTORMS HAVE FORMED ALONG THE WEAK COLD
FRONT IN CENTRAL COLORADO. MORE STORMS ARE EXPECTED TO DEVELOP AND
MOVE EASTWARD INTO NORTHWESTERN KANSAS. MOST OF THE THUNDERSTORM
ACTIVITY SHOULD REMAIN NORTH OF OUR CWA BUT A FEW MAY MAKE IT INTO
NORTHERN PORTIONS OF OUR CWA AND I HAVE PLACED A SLIGHT CHANCE OF
THUNDERSTORMS IN THIS AREA OVERNIGHT. WINDS TONIGHT WILL GENERALLY
BE OUT OF THE NORTHEAST AT 10 TO 15 MPH. LOWS TONIGHT WILL RANGE
FROM THE LOWER 60S ACROSS NORTHWESTERN PORTIONS OF THE CWA TO AROUND
70 ACROSS SOUTHEASTERN PORTIONS OF THE CWA.

TOMORROW AND TOMORROW NIGHT...
A SHORTWAVE WILL MOVE OUT OF THE BASE OF THE UPPER LEVEL TROUGH AND
MOVE THROUGH THE ROCKIES AND INTO OUR CWA BY TOMORROW EVENING.
WESTERLY FLOW WILL INCREASE ALOFT AND INDUCE LEE TROUGHING ACROSS
OUR CWA WHICH IN TURN SHOULD INCREASE DEWPOINTS INTO THE 50/60
DEGREE MARK. THE SUBTROPICAL JET LOOKS TO STRENGTHEN AND MOVE BACK TO THE
NORTH LEAVING OUR AREA IN THE LEFT EXIT OF THE JET. A FEW MODELS
HAVE AN MCS ROLLING THROUGH OUR AREA SATURDAY AFTERNOON INTO
SATURDAY EVENING.  A FEW OTHER MODELS HAVE CONVECTION FORMING ACROSS
NORTHERN PORTIONS OF OUR CWA. I HAVE KEPT THE 30 PERCENT POPS IN THE
GRIDS TO REFLECT THIS AS WELL AS ANY OTHER CONVECTION THAT MAY
OCCUR. WINDS TOMORROW WILL BE FROM THE NORTHEAST SHIFTING TO THE
EAST BY TOMORROW EVENING. TEMPERATURES TOMORROW LOOK TO BE IN THE
MID 80S ACROSS NORTHERN PORTIONS OF OUR CWA TO MID 90S ACROSS
SOUTHERN PORTIONS OF OUR CWA.

SUNDAY...
THE AXIS OF THE UPPER LEVEL TROUGH WILL MOVE INTO THE CENTRAL
ROCKIES ON SUNDAY LEAVING OUR FORECAST AREA UNDER SOUTHWESTERLY
FLOW. A WEAK AREA OF LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY TO
OUR SOUTH SHOULD MOVE BACK TO THE NORTH AS A WARM FRONT SHIFTING OUR
WINDS BACK TO THE SOUTH. PRECIPITATION CHANCES LOOK TO BE LOW DUE TO
LACK UP LIFT ACROSS THE AREA. TEMPERATURES ON SUNDAY LOOK TO SOAR
ONCE AGAIN INTO THE LOWER 100S IN SOME PLACES. DRY CONDITIONS WILL
ALSO BE FOUND ACROSS WESTERN PORTIONS OF OUR CWA AND A FIRE WATCH
MAY BE NEEDED. I WILL HAVE THE OVERNIGHT SHIFT LOOK AT THE 00Z
MODELS TO SEE IF THIS IS NEEDED.

DAYS 3-7...
DAYS 3-7...

FORECAST CHALLENGE EARLY IN THE EXTENDED WILL BE THE TIMING OF THE
NEXT FRONT AND DRY LINE AND THE SUBSEQUENT MAX TEMPS AND CHANCE FOR
PRECIPITATION. REMARKABLY, BOTH THE GFS AND ECMWF ARE EXTREMELY
SIMILAR BY EARLY NEXT WEEK WITH RESPECT TO THE UPPER FLOW.  BOTH
HAVE A ANOMALOUSLY STRONG MID-LEVEL (50H) CLOSED LOW MOVING INTO
WESTERN NEBRASKA. BUT AS IS TYPICAL FOR STRONG SYSTEMS LOCATED IN
THAT AREA, THE EML WILL SPREAD ACROSS MOST OF THE MY AREA AND THE
HOT AND DRY AIR THAT HAS BEEN PREVALENT ACROSS THE PLAINS THIS
SPRING WILL SPREAD INTO MY CWA.  HOWEVER, IF THE SURFACE FRONT MOVES
WELL INTO MY CWA AS ADVERTISED, THE ONLY AREAS TO GET VERY HOT WILL
BE THE SOUTHEAST AREAS, FROM ROUGHLY DODGE CITY TO MEDICINE LODGE. I
WILL HAVE POPS IN THE MEDICINE LODGE AND PRATT AREAS AS THE BOUNDARY
LAYER MOISTURE SHOULD HANG IN THERE BUT IT APPEARS THE REMAINDER OF
THE AREA WILL HAVE MOISTURE SCORED WELL TO THE EAST WITH DEEP MIXING
OF THE DRY AIR.  THE MODELS HAVE THE UPPER LOW LIFTING
EAST/NORTHEAST AND I CAN'T ARGUE WITH THIS SOLUTION.

AS THE LOW MOVES INTO IA/MN THERE SHOULD BE SEVERAL DAYS OF CAA
BRINGING DOWN HIGH TEMPERATURES WELL INTO THE 80S AND IF THERE IS
ANY STRATOCUMULUS DECK, MAYBE AS LOW AS THE 70S FOR TUESDAY AND
WEDNESDAY.

LEE TROUGHING LATER IN THE WEEK SHOULD BRING A RETURN TO SOUTH OR
EVEN SOUTHEAST SURFACE WINDS AND EVENTUALLY BOUNDARY LAYER
MOISTURE.  HIGH TERRAIN CONVECTION COULD OCCUR LATE IN THE WEEK AND
THIS COULD DRIFT INTO MY COUNTIES DURING THE EVENING HOURS. BUT
SINCE THIS IS STILL 5-7 DAYS OUT THERE IS NO NEED TO GET TOO
AGGRESSIVE WITH GRIDS AT THIS TIME.

&&

.AVIATION...
THE AFTERNOON CUMULUS AND ALTO CUMULUS FIELD FROM HAYS TO DODGE CITY
SHOULD DISSIPATE TOWARDS SUNSET. HOWEVER WITH A RELATIVELY MOISTURE
BOUNDARY LAYER, THERE COULD BE A LOWER DECK DEVELOP BY SUNRISE.
IT'S JUST A POSSIBILITY, BUT NOT ENOUGH CONFIDENCE TO PUT IN THE
TAFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  90  66 103 /  10  30  30  10
GCK  64  90  64 102 /  20  30  30  10
EHA  63  92  63 102 /  10  20  30   0
LBL  66  93  65 102 /  10  20  30   0
HYS  66  85  64  96 /  20  30  40  20
P28  72  94  70 103 /  10  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN42/07/07
Hazardous weather outlook, Jun 17, 2:20 AM CST, 22 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT FRI JUN 17 2011

KSZ030-031-043>046-061>066-074>081-084>090-180830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
320 AM CDT FRI JUN 17 2011 /220 AM MDT FRI JUN 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

MARGINAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS EXTREME SOUTHWESTERN
AND SOUTH CENTRAL KANSAS FROM ELKHART TO LIBERAL AS THIS AREA WILL BE
THE WARMEST AHEAD OF AN APPROACHING COLD FRONT. OUTDOOR BURNING IS
DISCOURAGED IN THIS AREA.

ISOLATED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE
WEST OF A LINE FROM LIBERAL TO HAYS. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. A FEW ISOLATED REPORTS OF MARGINAL SEVERE WINDS AND
SEVERE HAIL IS POSSIBLE IN THE STRONGER THUNDERSTORMS...BUT THE OVERALL
PROBABILITY FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED TO ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY
THROUGH TUESDAY. SEVERE WEATHER IS A POSSIBILITY OVER THE WEEKEND
WITH THE MAIN THREATS BEING HAIL AND WIND. THERE IS NOT ENOUGH
CONFIDENCE TO ASCERTAIN THE SEVERE THREAT AT THIS POINT PAST THE
WEEKEND. PLEASE CONTINUE TO MONITOR FUTURE FORECAST UPDATES.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY AND MONDAY
FROM DODGE CITY WEST TO THE COLORADO BORDER AS TEMPERATURES WARM
UP AND RELATIVE HUMIDITIES DROP. OUTDOOR BURNING IS DISCOURAGED ON
THESE DAYS FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

36

In the hours before

Local storm report, Jun 17, 10:37 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1137 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     TSTM WND GST     10 SE GARDEN CITY       37.87N 100.73W
06/17/2011  M54 MPH          FINNEY             KS   ASOS

            WIND REPORT FROM THE GARDEN CITY AIRPORT ASOS.

&&

MB
Local storm report, Jun 17, 10:41 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1141 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             CIMARRON                37.81N 100.35W
06/17/2011  M1.50 INCH       GRAY               KS   EMERGENCY MNGR

&&

KSUGDEN
Local storm report, Jun 17, 11:05 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HAIL             5 N DODGE CITY          37.83N 100.00W
06/18/2011  M1.00 INCH       FORD               KS   STORM CHASER

&&

KSUGDEN
Local storm report, Jun 17, 11:07 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1207 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     HAIL             4 N DODGE CITY          37.82N 100.01W
06/18/2011  M1.75 INCH       FORD               KS   STORM CHASER

&&

KSUGDEN
Special weather statement, Jun 17, 11:24 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1224 AM CDT SAT JUN 18 2011

KSZ030-180615-
TREGO-
1224 AM CDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY...

AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF UTICA...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3911 9971 3872 9960 3871 10016 3907 10015
TIME...MOT...LOC 0525Z 235DEG 19KT 3883 10021

18
Special weather statement, Jun 17, 11:58 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1258 AM CDT SAT JUN 18 2011

KSZ046-065-066-180645-
PAWNEE-RUSH-STAFFORD-
1258 AM CDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH...NORTHEASTERN
PAWNEE AND NORTHWESTERN STAFFORD COUNTIES...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ASH VALLEY...MOVING NORTHEAST AT 30 MPH.

LAT...LON 3815 9931 3867 9946 3867 9902 3827 9902
      3826 9878
TIME...MOT...LOC 0559Z 246DEG 26KT 3837 9920

18

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 06:26 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
June 18, 12:24 AM CST
Where
Ellis County, 2.76 mi N of Schoenchen
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.760, -99.320

Thunderstorm Wind, Scott

When
June 18, 6:45 PM CST
Where
Scott County, 8.57 mi NNW of Manning
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.670, -100.760

Pea sized hail fell with the wind and covered the ground.

Hail, Lane

When
June 18, 7:26 PM CST
Where
Lane County, 3.41 mi NE of Amy
Measured
1 in hail
Reported by
Public
Coordinates
38.510, -100.550

Hail, Finney

When
June 18, 7:30 PM CST
Where
Finney County, 4.84 mi N of Kalvesta
Measured
1.25 in hail
Reported by
Public
Coordinates
38.150, -100.230

Hail, Finney

When
June 18, 7:30 PM CST
Where
Finney County, 8.31 mi N of Kalvesta
Measured
0.88 in hail
Reported by
Public
Coordinates
38.200, -100.240

Hail, Finney

When
June 18, 7:55 PM CST
Where
Finney County, 5.31 mi ENE of Tennis
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -100.830

Thunderstorm Wind, Finney

When
June 18, 7:55 PM CST
Where
Finney County, 5.31 mi ENE of Tennis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.200, -100.830

Winds were estimated to be 60 MPH.

Hail, Ness

When
June 18, 8:00 PM CST
Where
Ness County, 2.27 mi WSW of Ness City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.460, -99.940

Hail, Finney

When
June 18, 8:17 PM CST
Where
Finney County, 10.95 mi E of Tennis
Measured
1.5 in hail
Reported by
Public
Coordinates
38.150, -100.720

Hail, Finney

When
June 18, 8:30 PM CST
Where
Finney County, 3.62 mi SSW of Kalvesta
Measured
1.75 in hail
Reported by
Public
Coordinates
38.030, -100.250

Hail, Finney

When
June 18, 8:30 PM CST
Where
Finney County, 4.96 mi SSW of Eminence
Measured
1 in hail
Reported by
Public
Coordinates
38.050, -100.520

Hail, Finney

When
June 18, 8:49 PM CST
Where
Finney County, 5.94 mi SSE of Eminence
Measured
1.5 in hail
Reported by
Public
Coordinates
38.040, -100.460

Hail, Finney

When
June 18, 8:58 PM CST
Where
Finney County, 4.75 mi SW of Kalvesta
Measured
1.5 in hail
Reported by
Public
Coordinates
38.030, -100.290

Hail, Hodgeman

When
June 18, 9:24 PM CST
Where
Hodgeman County, 12.68 mi W of Jetmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.050, -100.130

Hail, Ford

When
June 18, 9:45 PM CST
Where
Ford County, 2.07 mi N of Spearville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.880, -99.750

Thunderstorm Wind, Edwards

When
June 18, 9:45 PM CST
Where
Edwards County, 2.76 mi N of Ardell
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
37.920, -99.500

A truck driver from an overturned semi on Highway 50 had several deep cuts and gashes.

Thunderstorm Wind, Ford

When
June 18, 9:45 PM CST
Where
Ford County, 2 mi N of Spearville
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.879, -99.750

Winds were estimated to be 80 MPH.

Hail, Edwards

When
June 18, 10:28 PM CST
Where
Edwards County, 1.76 mi NE of Trousdale
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -99.060

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329762, 329763, 329747, 329748, 329749, 329751, 329764, 329752, 329753, 329754, 329755, 329756, 329757, 329758, 329759, 329761, 329765, 329760.